Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 30, NWS Green Bay, WI

July 9, 2020Florence County, Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 9, 2020, 1:03 AM CDT for Florence County, Marinette County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 1:03 AM CDT (06:03 UTC)
Expired
Jul 9, 2020, 1:45 AM CDT
In force
42 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Florence County, WI, Marinette County, WI

The radar

The Marquette radar (KMQT), 90 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WUUS53 KGRB 090603
SVRGRB
WIC037-075-090645-
/O.NEW.KGRB.SV.W.0030.200709T0603Z-200709T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
103 AM CDT Thu Jul 9 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Florence County in northeastern Wisconsin...
  Northern Marinette County in northeastern Wisconsin...

* Until 145 AM CDT.

* At 102 AM CDT, a severe thunderstorm was located near Tipler, or 16
  miles south of Iron River, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kingsford, Florence, Homestead, Fern, Tipler, Wisconsin Slough
  Natural Area, Whisker Lake Wilderness, Niagara, Aurora and
  Commonwealth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4599 8849 4600 8847 4598 8842 4599 8838
      4595 8829 4595 8819 4592 8810 4588 8810
      4587 8807 4581 8813 4578 8807 4579 8799
      4577 8799 4575 8788 4570 8781 4572 8867
      4601 8868 4598 8864 4602 8860 4602 8851
TIME...MOT...LOC 0602Z 270DEG 32KT 4587 8852 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
3 follow-up statements
758 
WWUS53 KGRB 090618
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
118 AM CDT Thu Jul 9 2020

WIC037-075-090645-
/O.CON.KGRB.SV.W.0030.000000T0000Z-200709T0645Z/
Florence WI-Marinette WI-
118 AM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR FLORENCE AND NORTHERN MARINETTE COUNTIES...

At 117 AM CDT, a severe thunderstorm was located near Fern, or 11
miles west of Kingsford, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kingsford, Florence, Homestead, Fern, Whisker Lake Wilderness,
Niagara, Aurora, Commonwealth, Fence and West Bass Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4599 8849 4600 8847 4598 8842 4599 8838
      4595 8829 4595 8819 4592 8810 4588 8810
      4587 8807 4581 8813 4578 8807 4579 8799
      4577 8799 4575 8788 4570 8781 4572 8853
      4602 8851
TIME...MOT...LOC 0617Z 270DEG 32KT 4587 8832 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
009 
WWUS53 KGRB 090632
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
132 AM CDT Thu Jul 9 2020

WIC037-075-090645-
/O.CON.KGRB.SV.W.0030.000000T0000Z-200709T0645Z/
Florence WI-Marinette WI-
132 AM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EASTERN FLORENCE AND NORTH CENTRAL MARINETTE COUNTIES...

At 132 AM CDT, a severe thunderstorm was located near Iron Mountain,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kingsford, Florence, Homestead, Niagara, Aurora, Commonwealth,
Lasalle Falls and Spread Eagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4595 8829 4595 8819 4592 8810 4588 8810
      4587 8807 4581 8813 4578 8807 4579 8799
      4577 8799 4575 8788 4570 8781 4572 8834
TIME...MOT...LOC 0632Z 270DEG 32KT 4587 8812 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
644 
WWUS53 KGRB 090643
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
143 AM CDT Thu Jul 9 2020

WIC037-075-090653-
/O.EXP.KGRB.SV.W.0030.000000T0000Z-200709T0645Z/
Florence WI-Marinette WI-
143 AM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FLORENCE AND NORTH
CENTRAL MARINETTE COUNTIES WILL EXPIRE AT 145 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4595 8829 4595 8819 4592 8810 4588 8810
      4587 8807 4581 8813 4578 8807 4579 8799
      4577 8799 4575 8788 4570 8781 4572 8834
TIME...MOT...LOC 0643Z 270DEG 32KT 4587 8799 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:47 AM CDT, 16 minutes earlier.

Area forecast discussion, Jul 9, 12:47 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1247 AM CDT Thu Jul 9 2020

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 310 PM CDT Wed Jul 8 2020

The MCS that formed over Minnesota last night
dissipated as it moved into northcentral Wisconsin this afternoon.
It was able to produce wind gusts to 40 mph over northwest
Marathon county. Middle and high clouds from that system held
temperatures down for part of the day, so it did not get quite as
hot as expected in the north. There is a chance of a shower or
thunderstorm this afternoon or evening along a lake or bay breeze
or outflow boundary, but do not expected much.

Another convective system may form across northeast Minnesota or
western Upper Michigan later this evening, and move south across
Wisconsin late tonight. If it does it may slow the formation of
thunderstorms ahead of a cold front late in the day Thursday.
CAPE values of 2000 to 3000 J/KG are possible if we have sunny
skies. Shear seems sufficient to get some severe storms in the
late afternoon and evening. Freezing levels and LCL heights are
rather high, so the main threat seems to be strong winds and very
heavy rain. Heat indices in the low to mid 90s are likely in most
places.

.LONG TERM...Thursday Night Through Wednesday
Issued at 310 PM CDT Wed Jul 8 2020

The main focus of the long term will be the ongoing thunderstorm
potential Thursday night into Friday, the small drop in
temperatures over the weekend, and the slow return of heat,
humidity, and storms next week

Thursday night into Friday...Large scale ascent associated with
increasing positive vorticity advection will support convective
development in the evening hours of Thursday into Friday night.
Any ongoing convection from the afternoon will likely sustain
itself into the evening. As diurnally driven instability starts to
dissipated, the storms will gradually weaken, but an isolated
severe threat remains present. Shear remains weak during this
time, so the threat will be mainly limited to heavy rain and high
winds. Behind the system, northwesterly flow will bring in some
cooler and less humid conditions for Friday and Friday night, with
minimal additional rain chances to start the weekend.

Rest of the forecast...Summer like convection continues to be in
the forecast through the weekend and into next week. Diurnal
instability and several weak shortwaves will create additional
shower and storm chances for the region throughout the period,
much as we had the past week or so. Kept with general guidance for
now, as confidence on timing and location remains low.
Temperatures and dewpoints will begin to rise next week again, as
winds once again shift to the southwest.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1245 AM CDT Thu Jul 9 2020

Mesoscale convective system dropping southeast across northcentral
Wisconsin at beginning of TAF period. Brief MVFR cigs and vsbys,
along with wind gusts to 30kts will accompany the system through
about 08 UTC. System will continue to weaken thereafter as it
continues to move southeast across the remainder of the forecast
area overnight.

Short-term model guidance not in good agreement on evolution of
subsequent convection later today as upper-level disturbance and
associated cold front approach the area by early afternoon. Where
additional convection fires later today will be modulated to some
extent by where residual thunderstorm outflow boundary from this
mornings activity resides, thus confidence is low on timing and
location of convection after 18 UTC Thursday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......ESB
Hazardous weather outlook, Jul 8, 2:55 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
255 PM CDT Wed Jul 8 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
255 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms may form over Upper Michigan this evening and move
south across northern and central Wisconsin overnight. There is a
marginal risk of severe storms over northcentral Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Hot and humid weather will continue Thursday with heat indices in
the low to mid 90s in most places.

There is a slight risk of severe storms on Thursday, especially
over central and east central Wisconsin. The strongest storms
will be capable of producing damaging winds, torrential rainfall
and hail. Be sure to monitor later forecasts for more detailed
information.

Thunderstorms will be possible at times from Friday through the
weekend, but the risk of severe weather looks low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

LMZ521-522-541>543-092000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
255 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight. Any storms may
pose a risk to boaters.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Scattered thunderstorms are expected at times from Thursday through
the weekend. Any thunderstorms that develop will pose a hazard to
boaters on the lake and bay.

RDM/Uhlmann

In the hours before

Special weather statement, Jul 8, 8:58 PM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
858 PM CDT Wed Jul 8 2020

WIZ005-010>012-090400-
Vilas-Oneida-Forest-Florence-
858 PM CDT Wed Jul 8 2020

...THUNDERSTORMS APPROACHING NORTH CENTRAL WISCONSIN LATE THIS
EVENING...

Strong thunderstorms located across northwest Wisconsin at 900 PM
will continue to move east towards north central Wisconsin during
the next one to two hours. Storms are expected to reach western
Vilas County between 10:00 and 10:30 PM. Additional thunderstorms
may develop across the Wisconsin and Upper Michigan border. These
storms may be capable of producing damaging wind gusts, heavy
rainfall, penny sized hail, and frequent cloud to ground
lightning. Have a way to receive warning messages should one be
issued for your location.

KLJ
Special weather statement, Jul 9, 12:01 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1201 AM CDT Thu Jul 9 2020

WIZ005-010>012-018-090600-
Vilas WI-Florence WI-Oneida WI-Forest WI-Lincoln WI-
1201 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH-CENTRAL WISCONSIN UNTIL
100 AM CDT...

At 1159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Iron River to 7 miles
northeast of Crystal Lake Scout Reservation to Willow Reservoir.
Movement was southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Tomahawk, Newbold, Phelps,
Woodboro, Tipler, Squirrel Lake and Crystal Lake Scout Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4614 8909 4602 8882 4601 8868 4599 8867
      4602 8853 4598 8842 4599 8838 4568 8889
      4542 9004 4595 9004 4600 8942 4617 8926
TIME...MOT...LOC 0459Z 289DEG 19KT 4621 8875 4582 8936 4561 9049

MPC
Special weather statement, Jul 9, 12:47 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1247 AM CDT Thu Jul 9 2020

WIZ011-012-090645-
Florence WI-Forest WI-
1247 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FOREST AND FLORENCE
COUNTIES UNTIL 145 AM CDT...

At 1247 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tipler, or 13 miles south of Iron River, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kingsford, Florence, Homestead, Fern, Tipler, Popple River, Wisconsin
Slough Natural Area, Whisker Lake Wilderness, Aurora and
Commonwealth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 8878 4601 8868 4598 8864 4602 8860
      4601 8859 4602 8853 4599 8850 4600 8846
      4598 8842 4599 8838 4596 8833 4595 8819
      4592 8810 4588 8810 4587 8807 4582 8814
      4578 8806 4571 8807 4573 8886 4603 8880
TIME...MOT...LOC 0547Z 271DEG 33KT 4591 8869

MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:56 PM CDTSevere Thunderstorm WarningGRBVilas64 min
Jul 8, 11:16 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas44 min
Jul 9, 12:01 AM CDTSpecial Weather StatementGRBOneida59 min
Jul 9, 12:47 AM CDTSpecial Weather StatementGRBFlorence58 min
Jul 9, 1:30 AM CDTSpecial Weather StatementGRBMarinette60 min
Jul 9, 2:24 AM CDTSpecial Marine WarningGRB2 hr
Jul 9, 7:23 AM CDTSpecial Weather StatementGRBLanglade, Marathon, Wood97 min
Jul 9, 8:32 AM CDTSpecial Weather StatementGRBLanglade28 min
Jul 9, 8:36 AM CDTSpecial Weather StatementGRBPortage39 min
Jul 9, 12:00 PM CDTSpecial Weather StatementGRBOutagamie45 min
Jul 9, 12:11 PM CDTFlood WatchGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marathon and 9 more16 hr
Jul 9, 12:19 PM CDTSpecial Weather StatementGRBBrown41 min
Jul 9, 1:18 PM CDTSpecial Weather StatementGRBCalumet27 min
Jul 9, 1:58 PM CDTSpecial Weather StatementGRBWinnebago62 min
Jul 9, 2:54 PM CDTSpecial Weather StatementGRBCalumet, Winnebago51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.